Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 47, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 23, 2008, 6:51 PM CDT for Howard County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2008, 6:51 PM CDT (23:51 UTC)
- Expired
- Apr 23, 2008, 7:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Howard County, TX
The radar
The Midland/Odessa radar (KMAF), 106 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 3:25 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2797 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 13.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 232351
SVRMAF
TXC227-240015-
/O.NEW.KMAF.SV.W.0047.080423T2351Z-080424T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
651 PM CDT WED APR 23 2008
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN HOWARD COUNTY IN WEST TEXAS...
* UNTIL 715 PM CDT
* AT 646 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 7 MILES WEST OF VINCENT...OR 17 MILES
NORTHEAST OF BIG SPRING...MOVING EAST AT 46 MPH. A TORNADO WARNING
REMAINS IN EFFECT FOR NORTH CENTRAL HOWARD COUNTY UNTIL 7 PM.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
VINCENT...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE
PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR SOUTHWESTERN TEXAS.
LAT...LON 3252 10118 3244 10118 3242 10118 3239 10118
3238 10118 3241 10140 3252 10136
TIME...MOT...LOC 2351Z 280DEG 40KT 3245 10128
$$
05
05What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:09 PM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, Apr 23, 3:09 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT WED APR 23 2008
.DISCUSSION...
ACTIVE WEATHER WILL CONTINUE INTO THE AFTERNOON AND EVENING HOURS
ACROSS MOST OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. AFTERNOON
SURFACE OBSERVATIONS NOW SHOW THE DRYLINE IS STARTING TO MOVE EAST
LEAVING DRY AIR AND INCREASED FIRE WEATHER CONCERNS IN IT/S WAKE.
EAST OF THE DRYLINE...CONVECTION CONTINUES TO DEVELOP ACROSS THE
REGION. THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS
WILL REMAIN MOST ACTIVE GIVEN A STATIONARY FRONT IN THAT REGION.
STORMS ALSO CONTINUE TO DEVELOP JUST EAST OF THE DAVIS AND APACHE
MOUNTAINS AND ACROSS THE LOWER TRANS PECOS. CONVECTION HAS YET TO
DEVELOP ACROSS THE CENTRAL PERMIAN BASIN. 18Z KMAF SOUNDING SHOWS
A CAPPING INVERSION AROUND 760MB AND IT WILL TAKE A FEW MORE
DEGREES OF HEATING TO BREAK THE CAP. WE STILL HAVE A FEW MORE
HOURS OF HEATING...SO BREAKING THE CAP REMAINS POSSIBLE. MUCH WILL
DEPEND ON THE EXTENT OF CLOUD COVER...BUT AT THE PRESENT...AM
INCLINED TO RAISE POPS A LITTLE FOR THE LATE AFTERNOON AND EVENING
PERIOD. SEVERE STORMS POSSIBLE...MAINLY WEST OF A HOBBS TO FORT
STOCKTON LINE. ACTIVITY IS EXPECTED TO DECREASE THIS EVENING WITH
THE LOSS OF DAYTIME HEATING. THE DRYLINE BEGINS TO PUSH EASTWARD
ON THURSDAY...ALLOWING DRY AIR TO ONCE AGAIN SPREAD ACROSS MUCH OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THIS ALONG WITH WARM 850MB
TEMPERATURES WILL SEND TEMPERATURES SOME 10-15 DEGREES ABOVE
NORMAL. THE DRYLINE RETREATS SLIGHTLY ON THURSDAY NIGHT...WITH
LOW-LEVEL MOISTURE MAKING IT BACK TO THE SOUTHERN PERMIAN BASIN
AND STOCKTON PLATEAU. MEANWHILE...A COLD FRONT WILL BE PUSHING
INTO SOUTHEASTERN NEW MEXICO LATE. THE GFS SUGGESTS SOME SHORTWAVE
ENERGY WILL BE MOVING THROUGH IN THE WNW FLOW ALOFT. POPS MAY NEED
TO BE ADDED BY LATER SHIFTS...BUT CONFIDENCE IS NOT HIGH ENOUGH AT
THE PRESENT TO ADD PRECIPITATION. A BRIEF RETURN TO SOUTHERLY LOW-
LEVEL FLOW IS ANTICIPATED FOR SATURDAY BEFORE ANOTHER...STRONGER
COLD FRONT PUSHES INTO THE REGION SUNDAY MORNING. TEMPERATURES
WILL COOL TO BELOW NORMAL ON SUNDAY WITH STOUT 850MB WINDS FROM
THE NORTHEAST. SOUTHERLY LOW-LEVEL WINDS RETURN ON MONDAY...WITH
WINDS INCREASING ON TUESDAY AS LOW PRESSURE DEEPENS NORTH OF THE
REGION. NO CHANGES MADE TO THE REMAINDER OF THE FORECAST.
&&
.FIRE WEATHER...
DRYLINE IS SLOW TO MOVE E THIS AFTERNOON WITH STOUT SE FLOW IN PLACE
ACRS THE PB. MSTR JUST STARTING TO SHOW SIGNS OF MOVING E AND WSM
PROFILER STILL SHOWING 20-25KTS NEAR 85H AND STILL HAVE ENUF CONCERN
THAT WILL LEAVE RFW IN EFFECT...ALTHOUGH IT WILL LIKELY BE BRIEF AND
EWD EXTENT WOULD NOT BE TOO FAR FROM E OF CNM/ROW/PEQ LINE. ALSO DRY
ISOLD LIGHTNING IS A CONCERN FROM THE DAVIS MTNS TO THE NEAR FORT
STOCKTON AS THE DRYLINE MOVES E AND STORMS TRY TO DEVELOP. MARGINAL
CONDITION IN THE GDP MTNS THUR WILL PRECLUDE WATCH ATTP...WITH
LIMITING FACTOR 20-25KTS 85H-7H. STILL DON/T WANT TO DOWNPLAY THE
SIGNIFICANCE OF WARM/DRY AIR SPREADING MUCH FARTHER E.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 63 92 59 81 / 40 0 0 0
CARLSBAD NM 54 90 54 84 / 10 0 0 0
DRYDEN TX 64 94 66 89 / 20 0 0 10
FORT STOCKTON TX 61 94 61 87 / 20 0 0 10
GUADALUPE PASS TX 56 81 55 79 / 10 0 0 0
HOBBS NM 53 92 52 83 / 20 0 0 0
MARFA TX 46 86 52 84 / 10 0 0 0
MIDLAND INTL AIRPORT TX 61 93 57 83 / 40 0 0 0
ODESSA TX 61 93 57 83 / 30 0 0 0
WINK TX 57 98 57 89 / 20 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING FROM 2 PM CDT /1 PM MDT/ THIS AFTERNOON TO 8 PM
CDT /7 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS...LOVING...REEVES COUNTY AND UPPER
TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
99/06Hazardous weather outlook, Apr 23, 1:57 PM CDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 157 PM CDT WED APR 23 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 157 PM CDT WED APR 23 2008 /1257 PM MDT WED APR 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO THE EVENING EAST OF A LINE FROM HOBBS TO NEAR FORT STOCKTON. SOME OF THESES STORMS WILL BE SEVERE WITH BRIEF HEAVY RAIN. THE BEST CHANCE FOR SEVERE WEATHER AND RAIN WILL BE NORTH AND EAST OF A LINE FROM NEAR SEMINOLE...TO STANTON...TO GARDEN CITY. LARGE HAIL...DAMAGING WIND...AND ISOLATED TORNADOES WILL BE POSSIBLE. FIRE WEATHER CONCERNS REMAIN HIGH ACROSS SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS INCLUDING VAN HORN AND THE GUADALUPE MOUNTAINS WHERE DRY AND WINDY CONDITIONS ARE EXPECTED. A RED FLAG WARNING IS IN EFFECT FOR THAT AREA. ALSO ISOLATED DRY LIGHTNING IS A CONCERN IN AND AROUND THE DAVIS MOUNTAINS AND INTO THE FORT STOCKTON AREA AS THE DRY AIR MOVES EAST AS STORMS DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DRY AIR WILL MOVE FARTHER EAST THURSDAY AND FIRE WEATHER CONCERNS WILL REMAIN ELEVATED WITH VERY DRY AIR AND WARM TEMPERATURES... ESPECIALLY IN THE GUADALUPE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY EAST OF A SEMINOLE TO FORT STOCKTON LINE. SPOTTERS AND EMERGENCY MANAGERS IN THIS AREA SHOULD MONITOR DEVELOPING WEATHER CONDITIONS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Apr 23, 4:53 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
453 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 4 E SEMINOLE 32.72N 102.58W
04/23/2008 E0.88 INCH GAINES TX TRAINED SPOTTER
&&
CDANIELSLocal storm report, Apr 23, 5:20 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
520 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL SAND 32.70N 102.18W
04/23/2008 E1.00 INCH DAWSON TX PUBLIC
&&
DHLocal storm report, Apr 23, 5:29 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HAIL 14 NW SNYDER 32.86N 101.09W
04/23/2008 E0.88 INCH SCURRY TX TRAINED SPOTTER
&&
CDANIELSLocal storm report, Apr 23, 5:39 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
539 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL SEMINOLE 32.72N 102.65W
04/23/2008 E0.88 INCH GAINES TX LAW ENFORCEMENT
&&
DHLocal storm report, Apr 23, 6:24 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
624 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL 6 WSW ACKERLY 32.49N 101.81W
04/23/2008 E2.75 INCH MARTIN TX TRAINED SPOTTER
OCCURRED AT FM26 AND FM2002
&&
DHLocal storm report, Apr 23, 6:41 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
641 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 3 SSE ACKERLY 32.48N 101.70W
04/23/2008 E1.00 INCH MARTIN TX PUBLIC
&&
DHThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 5:48 AM CDT | Red Flag Warning | MAF | Loving | 14 hr |
| Apr 23, 9:34 AM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 56 min |
| Apr 23, 10:09 AM CDT | Tornado Warning | MAF | Borden | 66 min |
| Apr 23, 12:09 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 45 min |
| Apr 23, 12:41 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 34 min |
| Apr 23, 1:40 PM CDT | Flash Flood Warning | MAF | Borden | 3 hr |
| Apr 23, 2:04 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 41 min |
| Apr 23, 2:09 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 66 min |
| Apr 23, 2:14 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 27 min |
| Apr 23, 2:16 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 59 min |
| Apr 23, 2:34 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 56 min |
| Apr 23, 2:41 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 49 min |
| Apr 23, 2:56 PM CDT | Tornado Warning | MAF | Scurry | 49 min |
| Apr 23, 3:18 PM CDT | Tornado Warning | MAF | Dawson | 42 min |
| Apr 23, 3:21 PM CDT | Tornado Warning | MAF | Scurry | 20 min |
| Apr 23, 3:28 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 62 min |
| Apr 23, 4:00 PM CDT | Tornado Warning | MAF | Dawson | 30 min |
| Apr 23, 4:04 PM CDT | Tornado Warning | MAF | Gaines | 41 min |
| Apr 23, 4:23 PM CDT | Tornado Warning | MAF | Borden | 37 min |
| Apr 23, 4:49 PM CDT | Tornado Warning | MAF | Dawson, Gaines | 41 min |
| Apr 23, 5:03 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 42 min |
| Apr 23, 5:28 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 23 min |
| Apr 23, 5:28 PM CDT | Tornado Warning | MAF | Dawson | 47 min |
| Apr 23, 5:32 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 22 min |
| Apr 23, 5:43 PM CDT | Tornado Warning | MAF | Martin | 47 min |
| Apr 23, 6:14 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard | 25 min |
| Apr 23, 6:35 PM CDT | Tornado Warning | MAF | Howard | 25 min |
| Apr 23, 6:41 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 29 min |
| Apr 23, 6:53 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 45 min |
| Apr 23, 6:55 PM CDT | Tornado Warning | MAF | Howard | 25 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.